Go Back   NeuroTalk Support Groups > >

Myasthenia Gravis For support and discussions on Myasthenia Gravis, Congenital Myasthenic Syndromes and LEMS.

fluoroquinolone eye drops?

Reply
 
Thread Tools Display Modes
Old 02-25-2018, 07:05 AM   #1
winic1
Member
 
Join Date: Feb 2011
Posts: 259
Default fluoroquinolone eye drops?

I had eye surgery 5 days ago, and so have been on Besivance eye drops for 8 days. Supposed to stay on it for at least 2 more weeks. Besivance is the trade name for besifloxacin, a fluoroquinolone.

I am on pyridostigmine, mestinon. Normally works pretty well. But the last week, not as good as usual.

Not seeing or reading very well at the moment, understandably. But aren't fluroquinolones one of the 'don't do it' drugs for MG? Even tho these are eye drops, the drug does go systemic, a little bit. Enough that they make note of it doing so. Many eye drops do.

Also wondering, if it is something that could be working against me, if that might be why that eye's pupil is remaining noticeably more dilated than the other eye (which is normal) and not reacting to light as well (tho it does, just more weakly). Really nothing in the surgery that was done that should have caused that, they use massive amounts of dilating drops so the doc hasn't been worried yet, says some people just take longer, and give it another day, but it's now been 5 and it seems to have stalled at twice the size of the normal eye.

So, could Besivance, besifloxacin, a fluoroquinolone, be affecting how well the mestinon works and maybe how well the pupil of that eye works?
winic1 is offline   Reply With Quote
"Thanks for this!" says:
AnnieB3 (03-03-2018)
Old 03-03-2018, 09:46 PM   #2
AnnieB3
Grand Magnate
 
Join Date: Feb 2009
Posts: 3,245
Smile

Some people are "ok" on the quinolones. The FDA has put a stronger warning on them for MGers. Since you need the drops, take each day at a time. If your breathing, swallowing, or generalized symptoms become worse, I'm sure they can find a different drop for you.

The dilation drops contains Atropine, which does the opposite of Mestinon. But your eyes should not be dilated this long. My eyes are dilated longer than most people, but not for days. The eye doctor obviously doesn't realize that "massive amounts" of those dilation drugs are not a good idea in MG! I always ask for less that what other have.

How are you doing now?

All of those eye drops can affect MG. Some people do worse on them than others. If you are still not doing well, you should speak to the prescribing doctor again.

I'm sorry this is affecting you. I hope the surgery went well.


Annie
AnnieB3 is offline   Reply With Quote
Old 03-18-2018, 11:39 AM   #3
winic1
Member
 
Join Date: Feb 2011
Posts: 259
Default

It's 3 and a half weeks later.
Eye/pupil had stalled at about twice the diameter of the other one, then after doc said I could stop the Besivance, it continued to reduce to pretty much normal. Pupil is still very slightly off center (it was much more when still dilated) but that's no big deal, in fact it was kind of cool when it was more noticeable.

Surgery was for glaucoma, microsurgery, so it involved threading a surgical tool that is basically like a very long needle through and into my eye to place a tiny shunt (tube) from one chamber of the eyeball through into another, leaving the shunt in place and withdrawing the needle. Hence the need for "massive amounts" of dilation drops to get things in the right position to accomplish proper positioning, and there were probably also drops and an injection or two to temporarily paralyze muscles and stuff, since the slightest movement could mean disaster, and plenty of numbing stuff so I really didn't feel much of any of it. Good idea or not to slop so much stuff in my eye in terms of MG, it was necessary.

Called in at one week after to report, as they had told me to, and got a different doc on the phone who agreed that the extended dilation might be from the Besivance and the MG. But since my pupil was working (responding to light), not a big deal. And, it seems to have come out all right after all.

New symptom has arisen since surgery, which so far no one can explain.
Now, frequently tho not always, when I wake up, even from just a nap in the big easy chair, I find I often cannot open my right eye. It is not stuck shut with gunk, no gunk or anything. My eyelid muscles simply won't move it. It takes a while, 5-10 minutes, for it to "wake up" and open my eye. I can rub/massage around it, and pull my lids open and that seems to help speed up getting it working. But no one knows why this would now be happening.

Haven't use the Besivance in over two weeks. Still using Durezol, which is a corticosteroid drop (difluprednate ophthalmic emulsion, 0.05%) to prevent scarring, which I tend to do excessively, which would completely ruin the surgery and my chance to stop losing my sight.
winic1 is offline   Reply With Quote
"Thanks for this!" says:
AnnieB3 (04-12-2018)
Old 04-12-2018, 07:08 PM   #4
AnnieB3
Grand Magnate
 
Join Date: Feb 2009
Posts: 3,245
Heart

I'm sure that your eye muscles are weak, and that's why they eye isn't opening.

Even a few drops of those meds makes me weaker and sleepy for a few days! And you have been on them for a while now.

How are you doing? I just had an eye appt. and thought about you!

Taking some B12 couldn't hurt. That would probably help the nerves in that area!


Annie
AnnieB3 is offline   Reply With Quote
Old 04-13-2018, 01:28 PM   #5
winic1
Member
 
Join Date: Feb 2011
Posts: 259
Default

uuuuuugggggghhhhh.....the eye itself is doing well. The eye muscles, and therefore control, are worse than ever. Have been having to do lots of reading and paperwork--appealing my insurance's outdated and incorrect policy denying all but about 1 glaucoma drainage device, wrote them a 5 pages of text letter with 17 pages of supporting, peer-reviewed references (take THAT, you greedy idiots, hope you messed in your pants when you saw it). Then income taxes. Refinancing our mortgage at the same time....all of which would be a strain on anyone's eyes, let alone my messed up eyes let alone post-surgery (hence the great animosity towards my insurance). Migraines every day from the eye stress.

When I relax my eyes and let them wander where they would naturally land, instead of focussing together, the amount of movement off straight is amazing/alarming.

Picture yourself sitting in an average living room, looking at a moderately big TV mounted on the wall. Now imagine that your view goes double, so that the second image of the tv is at least halfway across the first. Now tip it to about 30-40 degrees down at the left edge. Now move this tipped, doubled image down until the top right corner is sitting below the bottom of the first image by about a foot, halfway across, tipped at that angle. That's where my right eye wants to be, that far off, down, twisted to the angle. That's what I fight all day.
winic1 is offline   Reply With Quote
"Thanks for this!" says:
AnnieB3 (04-13-2018)
Old 04-13-2018, 06:47 PM   #6
AnnieB3
Grand Magnate
 
Join Date: Feb 2009
Posts: 3,245
Heart

Well, that sucks!!! Time for a consultation with a neuro-ophthalmologist!!! Or won't your insurance pay for that. OMG. Why should anyone sick have to go through those hoops just to have care?!!!

I'm glad you unloaded! That helps so much. But not seeing double of everything would help too.

Are you still taking drops? With only 2 numbing drops in each eye, and 1 dilating drop, I was sick (MG much worse) for three days. Those drops go systemic and do affect more than the eye area.

Have you tried some cold washcloths on the area (not directly over the eye)? That might help. Not too cold though. You don't want to harm the nerves!

What about closing your eyes and blowing a handheld fan on your face?

I'm afraid that it may take some time for your muscles to recover. There's nothing fun about obstructed vision! I have new floaters in my right eye that are a constant reminder of my vitreous wanting to detach. Maybe you are supposed to take it easy right now and pamper yourself.

I'm sorry things are so tough for you. I hope they can improve!!!


Annie
AnnieB3 is offline   Reply With Quote
"Thanks for this!" says:
pingpongman (04-13-2018)
Reply

Tags
besivance, drops, eye, fluoroquinolone, normal

Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off

Forum Jump

Similar Threads
Thread Thread Starter Forum Replies Last Post
Stricter warnings on Fluoroquinolone antibiotics from FDA mrsD Medications & Treatments 1 03-25-2018 11:42 PM
Stronger FDA Warning for Fluoroquinolone Drugs Ronh Peripheral Neuropathy 0 09-01-2013 05:49 PM
FDA Alert: Fluoroquinolone Labels Updated to Reflect Risk for Peripheral Neuropathy Chemar Peripheral Neuropathy 2 08-16-2013 10:56 AM
Fluoroquinolone antibiotics SFN rose_thorn98 Peripheral Neuropathy 5 11-16-2010 06:54 PM


All times are GMT -5. The time now is 11:16 PM.
Brought to you by the fine folks who publish mental health and psychology information at Psych Central Mental Health Forums

The material on this site is for informational purposes only, and is not a substitute for medical advice, diagnosis or treatment
provided by a qualified health care provider. Always consult your doctor before trying anything you read here.


Powered by vBulletin • Copyright ©2000 - 2018, Jelsoft Enterprises Ltd.
Search Engine Optimisation provided by DragonByte SEO v2.0.31 (Lite) - vBulletin Mods & Addons Copyright © 2018 DragonByte Technologies Ltd.

All posts copyright their original authors Community Guidelines Terms of Use Privacy Policy